Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Wilmington, NC

May 26, 2001Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 2001, 2:11 PM EDT for Brunswick County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2001, 2:11 PM EDT (18:11 UTC)
Expired
May 26, 2001, 3:00 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS52 KILM 261813
SVRILM
NCC019-261900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND CENTRAL BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 205 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 NW ASH...MOVING 
NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SUPPLY AT 230 PM EDT
   BOLIVIA AT 245 PM EDT

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70 MILES AN HOUR ARE
EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

RWA

LAT...LON 3398 7858 3393 7852 3405 7807 3423 7823

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:55 PM EDT, 16 minutes earlier.

Area forecast discussion, May 26, 1:55 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
155 PM EDT SAT MAY 26 2001

...CONCERNS THIS PKG ARE TIMING OF PRECIP SHUTOFF THIS EVE AND RAIN
CHANCES REST OF WEEKEND...

WV IMAGERY SHOWS CUTOFF UPPER LOW SPINNING OVER LAKE MICHIGAN.
SPEED MAX MOVG ACROSS DEEP SOUTH...AND LIKELY HELPING ONGOING
CONVECTION...SHOWS UP QUITE NICELY.  ANOTHER S/W TROF ON BACK SIDE
OF LOW... DROPPING SWD ACROSS ERN IA.  LINE OF TSTMS FROM JUST NW OF
MYR TO NEAR DPL...SHIFTING SLOWLY E.

DIFFICULTY IN 1ST PD WILL BE TIMING TS ACTIVITY OUT OF HERE.  NOT
MAKING MUCH EWD PROGRESS...SO WHETHER (AND WHERE) TO INCLUDE EVE
POPS WILL BE A LAST MIN CALL.  GOOD DRYING SHOWING UP FROM INLAND SC
BACK INTO TN/AL...AND COOLER GUID TEMPS OVERNITE SEEM TO REFLECT
THIS.  WILL TAKE THESE NUMBERS ESP INLAND.

ETA/NGM/AVN ALL WANT TO PINWHEEL UPPER LOW SLOWLY ACROSS GREAT LAKES
AND THEN NE BY LATE MON.  VORT CENTERS STAY CLOSER TO LOW CENTER IN
THESE PROGS...WITHOUT MUCH UPPER FORCING TO HELP TRIGGER PRECIP
ACROSS CAROLINAS.  COLD FRONT MAKES PAINFULLY SLOW PROGRESS TOWARD
AREA BY MON...FINALLY MOVING THRU LATE TUE.  MOST LIKELY LOOKING AT
SLGT CHC POPS FOR SUN/SUN NIGHT...THEN 30-ISH MON/TUE WITH APPROACH
OF FRONT. TEMPS WILL BE HEAVILY DEPENDENT ON CLOUD COVER...AND IN
LIGHT OF RECENT TRENDS COOLER MAV NUMBERS LOOK LIKE THE WAY TO GO.

EXTENDED:  NEW MRF RUN DRAMATICALLY DIFFERENT FROM PREVIOUS...ESP
BEYOND 72 HRS.  TRIES TO DIG A DEEP TROF INTO GREAT LAKES AGAIN
DURING LATTER HALF OF WEEK...AND SWING WET COLD FRONT THRU CAROLINAS
THU/FRI.  GIVEN THAT THIS IS COMPLETELY INCONSISTENT WITH PREV RUNS
WILL LEAVE EXTENDED ALONE FOR NOW.

CWF: EXCEPT FOR A BRIEF SWING TO W WINDS AFTER THIS LINE OF
CONVECTION MOVES PAST THIS EVE...SLY COMPONENT WILL REMAIN IN PLACE
THRU MUCH OF FCST PERIOD.  WILL STAY BLO SCA CRITERIA WITH 15KT AND
3-4 FT EXPECTED.

FCSTID = 35
ILM   63  84  65  82 / 40  20  20  30
LBT   60  83  64  82 / 20  20  20  30
FLO   59  85  64  83 / 20  20  20  30
MYR   64  80  65  80 / 40  20  20  30

.ILM...
NC...NONE.
SC...NONE.

RAS

In the hours before

Local storm report, May 26, 12:36 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1236 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ABBOTSBURG                NC   .88 INCH HAIL
05/26/01   BLADEN                         REPORTED BY
SPOTTERS

1225 PM    AMMONS                    NC   WIND DAMAGE
05/26/01   BLADEN                         TREES DOWN ALONG HWY 242
                                          SOUTH OF AMMONSREPORTED BY
                                          LAW ENFORCEMENT

1225 PM    CLARKTON                  NC   1.75 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 26, 12:37 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1237 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ABBOTSBURG                NC   .88 INCH HAIL
05/26/01   BLADEN                         REPORTED BY
SPOTTERS

1225 PM    AMMONS                    NC   WIND DAMAGE
05/26/01   BLADEN                         TREES DOWN ALONG HWY 242
                                          SOUTH OF AMMONSREPORTED BY
                                          LAW ENFORCEMENT

1225 PM    CLARKTON                  NC   1.75 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, May 26, 12:44 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1244 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ABBOTSBURG                NC   .88 INCH HAIL
05/26/01   BLADEN                         REPORTED BY
SPOTTERS

1225 PM    AMMONS                    NC   WIND DAMAGE
05/26/01   BLADEN                         TREES DOWN ALONG HWY 242
                                          SOUTH OF AMMONSREPORTED BY
                                          LAW ENFORCEMENT

1225 PM    CLARKTON                  NC   1.75 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

1235 PM    LISBON                    NC   2.50 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, May 26, 12:45 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1245 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    ABBOTSBURG                NC   .88 INCH HAIL
05/26/01   BLADEN                         REPORTED BY
SPOTTERS

1225 PM    AMMONS                    NC   WIND DAMAGE
05/26/01   BLADEN                         TREES DOWN ALONG HWY 242
                                          SOUTH OF AMMONSREPORTED BY
                                          LAW ENFORCEMENT

1225 PM    CLARKTON                  NC   1.75 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

1235 PM    LISBON                    NC   2.50 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, May 26, 12:48 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1248 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....Z

1235 PM    LISBON                    NC   2.50 INCH HAIL
05/26/01   BLADEN                         REPORTED BY LAW
                                          ENFORCEMENT

CH
Local storm report, May 26, 1:42 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
142 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....g

0120 PM    5 W OF LORIS GREEN SEA    SC   .88 INCH HAIL
05/26/01   HORRY                          REPORTED BY
OTHER

CH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:11 PM EDTSevere Thunderstorm WarningILMColumbus49 min
May 26, 12:22 PM EDTSevere Thunderstorm WarningILMBladen38 min
May 26, 1:00 PM EDTSevere Thunderstorm WarningILMColumbus45 min
May 26, 1:03 PM EDTSevere Thunderstorm WarningILMBladen42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.